Category: 

What Is Contrast Dye?

Contrast dye is used during MRI scans.
Intravenous contrast dyes are often iodine-based.
A contrast dye can be used to make certain parts of the anatomy stand out more clearly on an X-ray.
Contrast dye can stress the kidneys, so a patient undergoing dialysis won't be able to use it.
Contrast dye may sometimes be inserted through the rectum.
Contrast dye can be administered intravenously.
Article Details
  • Written By: Alicia Bodine
  • Edited By: C. Wilborn
  • Last Modified Date: 14 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Chef Julia Child was 6 ft 3 in (1.90 m) tall.  more...

November 25 ,  1947 :  The "Hollywood 10" were blacklisted by US movi  more...

Contrast dye is a pharmaceutical liquid used in computed axial tomography (CAT) scans, magnetic resonance imaging (MRI), and X-rays. It is needed to make any injuries or diseases visible to the physicians ordering the test. There are three ways a that the dye is administered in to a person's body: intravenously, orally, or rectally.

A patient receiving contrast dye intravenously will get it through a needle, directly into the blood stream. The contrast agent is clear and stored in a sterile vial. The amount of dye given is based on how much the patient weighs, how tall he or she is, and how old he or she is.

Another method of receiving contrast dye is orally. Patients will be given either barium sulfate or Gastrografin® to drink. The barium sulfate is a thick, chalky substance that does not taste very pleasant. Gastrografin® is more of a yellow color, because it contains iodine, and reportedly does not taste very pleasant either. Patients have to be prepared to drink a significant amount of this dye to reveal any problems in the gastrointestinal system, pelvis, or abdomen.

Ad

Contrast dye can be also administered rectally. Barium sulfate and Gastrografin® are again used to bring to light any problems. The rectal contrast agent is administered through a tube in the rectum, similar to how an enema is administered. The fluid is drained after the CAT scan or X-ray have been taken. A patient may have to go to the bathroom a few times after the test is finished to fully get rid of the dye.

It is important that patients receive instructions on whether or not they can eat or drink the day before the test that requires them to use a contrast agent. Some testing facilities may allow you to eat or drink up until midnight. Others may allow you to continue drinking clear liquids up until two hours before the test.

Patients receiving intravenous contrast dye must be aware of potential complications. The dye can exacerbate kidney problems, so any patient on dialysis and suffering from kidney disease should not use the dye. In most cases, the only side effect from oral contrast dye is constipation. Patients should be asked to sign a form stating that they understand the potential dangers associated with consuming this material.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon307384
Post 6

I had an intravenous injection for an MRI investigation of the neck. Not that I do not have any known kidney deficiency. A few hours after the MRI my arm was killing me. It gradually felt weak, broken, and I had a burning sensation.

A few weeks later my CK was extremely high, as well as the red blood count. I was later diagnosed with CRPS. Now, 11 months later all my limbs hurt. The nerve test did not reveal any nerve problems. I am lost, injured by a simple test, and no one to tell me what happened. After researching the net, I am concluding from the course of events that the gadolinium caused my kidneys to not work properly, which prevented the stuff from evacuating quickly, thus damaging internal tissues and tendons. Can someone tell me what has happened, and how to get help from he people who hurt me in Canada?

anon277351
Post 5

Barium swallow follow through Day 1: hives. On day 2, I was driven to the ER because of breathing difficulties, my heart was racing, my blood pressure skyrocketed, I was sweating and I thought that I was a having a heart attack.

Day 3: My heart was at times still racing. I kept taking benadryl. I think what I have are clearly signs of barium overdose. Never again, not for me. It's not worth it.

anon244466
Post 4

I had an MRI with contrast yesterday. I thought I was going to die the last 10 minutes of it. My heart was beating out of my chest and I was sick at my stomach. My heart has never done that before. I'm only in my forties. By the time I got out, my heart was back to normal. I told the tech or whoever does it about it. I asked if other people had complained about their heart running away with them and they said yes, a few.

pharmchick78
Post 3

@zenmaster -- Good question. Most people don't experience severe side effects with an MRI contrast dye like Omniscan, but there are risks to be aware of.

Possible Omniscan MRI contrast dye side effects include dizziness, nausea, and headaches. These affect about 3% of people who are injected with Omniscan.

However, some people do experience serious side effects with Omniscan, though these are usually people who have had severe drug allergies in the past.

Possible severe side effects of Omniscan include heart palpitations, heart failure, convulsions, respiratory failure, hives, kidney failure, inflammation, and swelling of the lips and face.

Like I said though, these are really pretty rare, and most people don't experience any side effects with Omniscan.

However, like with any contrast dye, impaired kidney function can increase the risk of side effects, as can pregnancy, and previously existing heart conditions.

So, although Omniscan is generally safe, you should ask your doctor before using Omniscan or any contrast medium or dye.

zenmaster
Post 2

Besides constipation, what would be some other side effects of contrast dyes? I am scheduled to have a CT scan with Omniscan contrast dye, and I would really like to know about the possible side effects before I get into it.

Could you tell me more about those?

Charlie89
Post 1

I once had to get an MRI of my stomach because I kept having problems with it on and off, and I can tell you, that MRI contrast dye is nasty!

I had to drink the barium, and really could barely get it down. I really don't know how to describe it as trying to drink clay.

Besides the consistency, you have to deal with the chalky taste, which seems to get all up in your sinuses too.

Although I'm glad that the MRI and CT scans helped them figure out what was going on with me, but I'm not running to sign up for my next MRI with contrast dye, I can tell you that.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email